Alert archive / Tennessee / River Flood Advisories in 2018

River Flood Advisory 48, NWS Nashville, TN

February 28, 2018Bedford County, Marshall County, Tennessee

NWS Nashville, TN issued this river flood advisory at Feb 28, 2018, 9:43 AM CST for Bedford County, Marshall County, Tennessee. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2018, 9:43 AM CST (15:43 UTC)
Expired
Mar 1, 2018, 8:03 AM CST
In force
22 hr
Issued by
NWS Nashville, TN

Counties Bedford County, TN, Marshall County, TN

The radar

The Northeast Alabama radar (KHTX), 79 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Duck River near Shelbyville (SHVT1). The gauge peaked at 26.83 ft at Mar 1, 2018, 9:00 PM CST.

actionminormoderate102002/2803/0103/02
Action stage
21 ft
Minor stage
25 ft
Moderate stage
27.5 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03598000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this river flood advisory went out at Feb 28, 5:30 AM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Feb 28, 5:30 AM CST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
530 AM CST Wed Feb 28 2018

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

If you've had enough of the rain, I promise, it's going to come to
an end. This upcoming weekend is going to be great, especially by
Sunday. However, we've got 36 hours of heavy rain to deal with
first and it's going to be a real drencher. In fact, with each
model run, it's looking more and more like the Flood Watch we
issued last night is going to be highly warranted.

At forecast time, our first batch of rain has already entered Middle
TN.  Moderate showers at best, these rains will act to prime the
pump for multiple additional waves tonight and Thursday morning. A
quick surface analysis reveals a warm frontal boundary developing
southwest of Middle TN, along with satellite PW values of 1.5
inches just to the south of this boundary. This front is going to
act as the focusing mechanism for our heavy rains as it slowly
drifts northward throughout the day, reaching our southern
counties this evening. I am noticing in the 00Z GFS a disturbing
trend of pretty decent low level convergence along the front,
coupled with a 100+ kt upper level jet. With PWs near record
values for this time of the year and this kind of synoptic
support, the southern half of Middle TN could easily be in for 4
to 6 inches of rain between this morning and tomorrow morning. We
should see a pretty decent gradient of rainfall totals from south
to north, with 1 to 2 inches closer to the KY state line. These
QPF numbers are likely going to spell some flash flooding issues
(south of I-40) late tonight, along with some significant rises on
area rivers and streams (likely, all across Middle TN). Please
see the Hydrology section below for additional information about
the flood potential on Middle TN rivers and streams.

Rainfall should begin to subside by the late morning and afternoon
hours on Thursday.  As the cold front associated with this system
picks up steam and pushes through the mid-state, winds will pick up
out of the northwest.  I don't think we'll reach Wind Advisory
levels, but wind gusts upwards of 30-35 mph will be possible
Thursday afternoon.  In addition, the cold front will usher in some
cooler air, of which we haven't seen in a few weeks.  Friday and
Saturday mornings will likely be near the freezing mark for most in
the mid-state.  While we'll be in the 50s during the day Friday and
Saturday (and 60s on Sunday), we should see plenty of sunshine --
and thankfully -- no rain.  Our next shot at rain will be Monday
into Monday night and latest guidance suggests a frontal system
that's weakening with time and should be a whimper compared to the
next 36 hours.  Until then, please remain acutely weather aware.
Tonight and tomorrow's flooding potential could become very
problematic.

&&

.AVIATION...
12Z TAF DISCUSSION.

Ongoing rain showers will continue through the TAF period, and
cigs/vis will also continue to be on the decline. There may be a
brief period later this afternoon when showers will become more
scattered/isolated, but another wave of showers will move in this
evening and overnight. Cigs will be MVFR this morning before
becoming IFR by late morning. Cigs may improve this afternoon with
showers possibly becoming more scattered, however model consensus
keeps IFR cigs for all terminals through the afternoon and into
the evening. KCSV looks to see LIFR cigs overnight into Thursday
morning. Southerly winds will be around 10 to 15 knots with gusts
up to 20 knots this morning, but should slowly decrease during the
day to be around 5 to 10 knots out of the south later this
evening.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from noon CST today through Thursday morning for
Bedford-Cannon-Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-
Dickson-Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-
Lawrence-Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-
Pickett-Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Van Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......Unger
AVIATION........Barnwell
Hazardous weather outlook, Feb 28, 5:23 AM CST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
523 AM CST Wed Feb 28 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-011130-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
523 AM CST Wed Feb 28 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

Heavy rains will return to Middle TN today, bringing another 2 to
6 inches to already saturated grounds by Thursday morning. The
best chance for the higher amounts will be areas south of I-40,
closer to the Alabama state line. This amount of rain will lead to
localized flash flooding and further rises on area rivers,
streams and creeks that area already running high.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rains will continue into Thursday morning, coming to an end
during the afternoon hours. Any river flooding that occurs may
last into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary for flooding.

27

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:12 AM CSTAreal Flood AdvisoryOHXGiles, Lawrence, Lewis, Maury, Wayne9 hr
Feb 28, 9:43 AM CSTRiver Flood AdvisoryOHXHumphreys6 days
Feb 28, 9:59 AM CSTRiver Flood WarningOHXGiles70 hr
Feb 28, 9:59 AM CSTRiver Flood WarningOHXGiles57 hr
Feb 28, 9:59 AM CSTRiver Flood WarningOHXMaury4 days
Feb 28, 9:59 AM CSTRiver Flood WarningOHXHickman5 days
Feb 28, 9:59 AM CSTRiver Flood WarningOHXPerry3 days
Feb 28, 9:59 AM CSTRiver Flood WarningOHXLawrence47 hr
Feb 28, 10:35 AM CSTRiver Flood AdvisoryOHXStewart22 hr
Feb 28, 2:59 PM CSTRiver Flood WarningOHXDecatur, Hardin, Perry, Wayne9 days
Feb 28, 3:16 PM CSTAreal Flood AdvisoryOHXBedford, Giles, Hickman, Lawrence, Lewis, Marshall and 3 more3 hr

Nearby

River Flood Advisories in Tennessee, 2018Every river flood advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.